Kansas, 2002

Dense Fog in Kansas, December 7, 2002

December 7, 2002 · NWS TOP · 11 events in 11 counties and zones

Dense fog developed over much of east central and parts of northeast Kansas early on the 7th. Visibilities were reduced to near zero in places for a time.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dense fog developed over much of east central and parts of northeast Kansas early on the 7th. Visibilities were reduced to near zero in places for a time. But no vehicle accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 6, 3:15 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Dec 6, 3:15 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
315 PM CST FRI DEC 6 2002

SHORT TERM CONCERNS ARE TEMPS AND EXTENT OF FOG OVER AND JUST NORTH
OF SNOW AREAS...THEN TEMPERATURES ON SATURDAY.  LATER PERIODS ARE
TEMP TRENDS AND PRECIPITATION CHANCES MAINLY WEDNESDAY INTO THURSDAY.

SHORTWAVE DIVING SOUTH ACROSS THE DAKOTAS MAINLY SHOWING SOME HIGH
LEVEL MOISTURE BUT WILL HELP PUSH FRONT ACROSS THE AREA LATE TONIGHT
AND SAT AM NORTHWEST HALF OF CWA AND DURING THE AFTERNOON SOUTHWEST
HALF.  LATEST SATELLITE SHOWING SNOW COVER STILL LINGERING ACROSS
MUCH ANDERSON COUNTY AND SOUTHERN 2/3RDS OF COFFEY COUNTY.  SOUTHWEST
FLOW HAS PUSHED MID AFTERNOON TEMPS INTO THE UPPER 40S TO LOWER 50S
EXCEPT OVER THE SNOW WHERE MOST READINGS IN THE UPPER 30S AND LOWER
40S.  WITH MELTING AND EXPECTING DIMINISHING WINDS...HAVE WORDED THE
FOG POTENTIAL TO AREAS AND EXTENDED PATCHY FOG TO THE NORTH OF
THIS FOR A FEW COUNTIES. AVN SHOWING 925 MB RH IN THE 90 PERCENT
RANGE GENERALLY ALONG AND SOUTH OF EMPORIA TO OTTAWA LINE. WILL DROP
LOWS OVER THE SNOW TO AROUND 20...LEAVE GOING FORECAST OF GENERALLY
MID 20S REST OF CWA.

ON SATURDAY...BOUNDARY WORKS ACROSS CWA WITH COOL ADVECTION AT H850
MB.  HAVE GONE WITH GENERALLY UPPER 40S FOR HIGHS...EXPECT AROUND 45
OVER THE SNOW COVERED AREAS.  MODELS SHOWING INCREASE IN HIGH LEVEL
RH FROM THE WEST AS SOUTHWEST UPPER LOW BEGINS TO SHIFT EAST AND
CONTINUES INTO SATURDAY NIGHT.

ON SUNDAY...MODELS IN GOOD AGREEMENT IN BRINGING WAVE OUT INTO
PLAINS WITH DEEPER MOISTURE STAYING TO THE SOUTH AND INCREASING AS
IT MOVES EAST OF CWA...SO JUST THICKENING THE CLOUDS ACROSS THE CWA
WITH THIS SYSTEM.  TEMPS MAINLY IN THE MIDDLE TO UPPER 30S FOR HIGHS
SUNDAY.

MONDAY INTO TUESDAY...TEMPERATURES MODERATE INTO THE MID TO UPPER
40S AS FLOW ALOFT RELAXS SOME AHEAD OF NEXT WAVE TO EMERGE FROM THE
SOUTHWEST.

FOR THE PERIOD TUESDAY THROUGH FRIDAY...FOCUS SHIFTS TO THE
SOUTHWEST.  MODELS HAVE WITH SOME AGREEMENT WITH WAVE OVER THE
UTAH/NEVADA AREA AT 12Z TUESDAY WITH THE LATEST RUNS OF THE GFS AND
MRF A BIT FASTER THAN ECMWF AND MORE IN LINE WITH UKMET.  MRF/UKMET
HAVE BROAD UPPER LOW OVER CENTRAL PLAINS BY 00Z THUR WHICH WOULD BE
A LITTLE AHEAD OF ECMWF BUT BY 12Z THURSDAY ECMWF AND MRF SHARPENING
THE UPPER TROUGH OVER THE AREA.  WITH THIS IN MIND...HAVE INTRODUCED
SOME 20 PERCENT POPS FOR THURSDAY INTO THURSDAY NIGHT.  FOR NOW KEPT
WEDNESDAY AND FRIDAY DRY. WILL LET LATER SHIFTS TWEAK AS MRF WOULD
HINT OF SOMETHING SOONER ON WED OR WED NIGHT BUT MOISTURE LOOKED
LACKING.

TEMP WISE...AHEAD OF SYSTEM WARMED TEMPS GENERALLY INTO THE MID TO
UPPER 40S TUESDAY.   WITH CLOUD COVER INCREASING ON
WEDNESDAY...LOWER READINGS ABOUT A CATEGORY.  GENERALLY CLOSE TO
NCEP NUMBERS FOR THURSDAY AND FRIDAY WITH HIGHS IN THE UPPER 30S TO
LOWER 40S...GIVEN EXPECTED CLOUD COVER THURSDAY AND FRONTAL PASSAGE
BY FRIDAY.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Dec 6, 5:00 AM CST, 21 hours before
KSZ008>012-020>024-026-034>040-054>056-058-059-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CST FRI DEC 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Anderson

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Dense Fog, Clay

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Dense Fog, Coffey

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Dense Fog, Dickinson

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Dense Fog, Douglas

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Dense Fog, Geary

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Dense Fog, Morris

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Dense Fog, Ottawa

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Dense Fog, Riley

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Dense Fog, Wabaunsee

When
December 7, 2:00 AM CST to 8:30 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Dense fog developed over a large part of east central and areas of northeast Kansas. Visibilities were reduced to near zero in some areas for a time. No vehicle accidents were reported.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318694, 5318695, 5318696, 5318697, 5318698, 5318699, 5318700, 5318701, 5318702, 5318703, 5318704.